Hail, Henry
- When
- February 16, 2:50 PM CST to 2:55 PM CST
- Where
- Henry County, 0.44 mi E of India
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.330, -88.262
Penny-sized hail fell at Highway 218 and Highway 79.
A strong cold front pushed across West Tennessee during the afternoon of February 16, 2024. The front moved into an area with some instability and numerous showers and thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong cold front pushed across West Tennessee during the afternoon of February 16, 2024. The front moved into an area with some instability and numerous showers and thunderstorms developed. A few storms contained large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 16, 12:15 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1215 PM CST Fri Feb 16 2024
...New AVIATION...
.UPDATE...
Issued at 1002 AM CST Fri Feb 16 2024
Skies are partly cloudy across the Mid-South this morning. A
stationary front extends across southern Tennessee through central
Arkansas and into north central Texas. A surface low along the
front over extreme eastern Oklahoma. Temperatures across the Mid-
South north of the front are in the mid 40s to lower 50s with
upper 50s to mid 60s south of the front. As the low moves closer
to the region, showers and a few thunderstorms are expected to
develop this afternoon.
ARS
&&
.SYNOPSIS...
Issued at 423 AM CST Fri Feb 16 2024
Mild and breezy conditions will prevail across the Midsouth today,
in advance of a strong cold front. This front will enter
northeast Arkansas early this afternoon, and exit north
Mississippi by mid- evening. Scattered showers and thunderstorms
will develop along and ahead of the cold front. A few strong to
severe thunderstorms will be possible, with large hail and
damaging winds the primary threats. Rain will taper off behind the
exited cold front this evening. A brief period of sleet or snow
showers will be possible over northwest Tennessee this evening. No
accumulations are expected.
Dry and colder conditions will prevail across the Midsouth
overnight and Saturday. Temperatures will return to near normal by
Monday. A building upper level ridge will continue the warming
trend through the middle of next week.
&&
.DISCUSSION...
(Today through Thursday)
Issued at 423 AM CST Fri Feb 16 2024
Another mild day is in store for most of the Midsouth today,
before a strong cold front sweeps through the region this
afternoon and evening. HREF ensemble mean surface-based CAPE peaks
at 500-700 J/kg along and south of I-40 between 3PM and 5PM. With
strong frontal forcing and effective bulk shear around 50 kt,
storm organization and persistence potential will be relatively
high. Midlevel lapse rates of 6.5-7 C/km will be supportive of
hail growth, but severe potential will be limited by relatively
modest CAPE, particularly outside of the 3-5 PM period.
Post-frontal light rain may briefly transition or mix with sleet
or snow showers over northwest TN this evening. No accumulations
are expected.
Dry Arctic high pressure will bring much colder conditions on
Saturday, as the polar jet extends from the north coast of Alaska
into the upper MS River Valley. Gusty northwest winds over the
Midsouth will drop wind chills into the teens and lower 20s
Saturday morning. Despite bountiful sunshine, Saturday afternoon
temperatures will prevail in the mid 30s to mid 40s, about 15
degrees below normal.
Our cold snap will be short-lived, as the upper pattern
deamplifies on Sunday. Under this pattern transition, northwest
flow aloft will transition to weaker zonal flow over the Midsouth.
After this evening, rain chances will remain limited to Monday
evening, when a shortwave passes through the MS River valley. Dry
air in the lower levels of the atmosphere may limit precip to sprinkles.
Once this shortwave lifts through, an upper level ridge over the
Great Plains will lift into the Midsouth by the middle of next
week, which will result in much of the region reaching or
exceeding 70 degrees on Wednesday.
PWB
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CST Fri Feb 16 2024
A stationary frontal boundary is currently promoting widespread
cloud cover across the region. This is resulting in MVFR CIGS that
are occurring or will be occurring shortly at most terminal
sites. Showers and thunderstorms are still forecast at all
terminals, mainly between the hours of 20z-02z. These
thunderstorms will likely result a narrow band of IFR conditions.
The front is expected to eventually move south as a cold front,
resulting in winds veering to northerly with occasional gusts to
around 25 knots.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flood Watch until 3 PM CST this afternoon for MSZ001-007-008-011-
012-020.
TN...None.
&&
PUBLIC FORECAST...PWB
AVIATION...JPRSpecial Weather Statement National Weather Service Memphis TN 245 PM CST Fri Feb 16 2024 TNZ003-004-021-162115- Carroll TN-Weakley TN-Henry TN- 245 PM CST Fri Feb 16 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WEAKLEY...NORTHERN CARROLL AND SOUTHWESTERN HENRY COUNTIES THROUGH 315 PM CST... At 244 PM CST, Doppler radar was tracking a strong thunderstorm near McKenzie, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... McKenzie, Huntingdon, Bruceton, Vale, Hollow Rock, Henry, Jarrell, Mansfield, Hico, Hinkledale, Crowley Store, Mixie, Pillowville, Spring Creek, Crews Store, Ephesus, and Wingo. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3605 8868 3616 8870 3623 8821 3600 8822 TIME...MOT...LOC 2044Z 267DEG 31KT 3611 8858 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH JPR
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Penny-sized hail fell at Highway 218 and Highway 79.
Quarter-sized hail fell on Highway 22 south of Lexington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163436, 1163437, 1163439.